Translator Disclaimer
June 2014 Estimation in the partially observed stochastic Morris–Lecar neuronal model with particle filter and stochastic approximation methods
Susanne Ditlevsen, Adeline Samson
Ann. Appl. Stat. 8(2): 674-702 (June 2014). DOI: 10.1214/14-AOAS729


Parameter estimation in multidimensional diffusion models with only one coordinate observed is highly relevant in many biological applications, but a statistically difficult problem. In neuroscience, the membrane potential evolution in single neurons can be measured at high frequency, but biophysical realistic models have to include the unobserved dynamics of ion channels. One such model is the stochastic Morris–Lecar model, defined by a nonlinear two-dimensional stochastic differential equation. The coordinates are coupled, that is, the unobserved coordinate is nonautonomous, the model exhibits oscillations to mimic the spiking behavior, which means it is not of gradient-type, and the measurement noise from intracellular recordings is typically negligible. Therefore, the hidden Markov model framework is degenerate, and available methods break down. The main contributions of this paper are an approach to estimate in this ill-posed situation and nonasymptotic convergence results for the method. Specifically, we propose a sequential Monte Carlo particle filter algorithm to impute the unobserved coordinate, and then estimate parameters maximizing a pseudo-likelihood through a stochastic version of the Expectation–Maximization algorithm. It turns out that even the rate scaling parameter governing the opening and closing of ion channels of the unobserved coordinate can be reasonably estimated. An experimental data set of intracellular recordings of the membrane potential of a spinal motoneuron of a red-eared turtle is analyzed, and the performance is further evaluated in a simulation study.


Download Citation

Susanne Ditlevsen. Adeline Samson. "Estimation in the partially observed stochastic Morris–Lecar neuronal model with particle filter and stochastic approximation methods." Ann. Appl. Stat. 8 (2) 674 - 702, June 2014.


Published: June 2014
First available in Project Euclid: 1 July 2014

zbMATH: 06333772
MathSciNet: MR3262530
Digital Object Identifier: 10.1214/14-AOAS729

Rights: Copyright © 2014 Institute of Mathematical Statistics


Vol.8 • No. 2 • June 2014
Back to Top